Type B insulin resistance syndrome (TBIR) is characterised by the rapid onset of severe insulin resistance due to circulating anti-insulin receptor antibodies (AIRAs). Widespread acanthosis nigricans is normally seen, and co-occurrence with other autoimmune diseases is common. We report a 27-year-old Caucasian man with psoriasis and connective tissue disease who presented with unexplained rapid weight loss, severe acanthosis nigricans, and hyperglycaemia punctuated by fasting hypoglycaemia. Severe insulin resistance was confirmed by hyperinsulinaemic euglycaemic clamping, and immunoprecipitation assay demonstrated AIRAs, confirming TBIR. Treatment with corticosteroids, metformin and hydroxychloroquine allowed withdrawal of insulin therapy, with stabilisation of glycaemia and diminished signs of insulin resistance; however, morning fasting hypoglycaemic episodes persisted. Over three years of follow-up, metabolic control remained satisfactory on a regimen of metformin, hydroxychloroquine and methotrexate; however, psoriatic arthritis developed. This case illustrates TBIR as a rare but severe form of acquired insulin resistance and describes an effective multidisciplinary approach to treatment.
- We describe an unusual case of type B insulin resistance syndrome (TBIR) in association with mixed connective tissue disease and psoriasis.
- Clinical evidence of severe insulin resistance was corroborated by euglycaemic hyperinsulinaemic clamp, and anti-insulin receptor autoantibodies were confirmed by immunoprecipitation assay.
- Treatment with metformin, hydroxychloroquine and methotrexate ameliorated extreme insulin resistance.